Vasculitis associated with the use of an intrauterine device: A case report
- Aurelian Mihai Ghita
- Cristina Alexandrescu
- Sanziana Istrate
- Anca Evsei
- Ana Cristina Ghita
Affiliations: Department of Physiology II, Faculty of Medicine, ‘Carol Davila’ University of Medicine and Pharmacy, 050474 Bucharest, Romania, Department of Ophthalmology, Faculty of Dentistry, ‘Carol Davila’ University of Medicine and Pharmacy, 050474 Bucharest, Romania, Department of Pathology, ‘Sf. Maria’ Clinical Hospital, 011172 Bucharest, Romania, Department of Ophthalmology, Ocularcare Eye Clinic, 011204 Bucharest, Romania
- Published online on: September 8, 2021 https://doi.org/10.3892/etm.2021.10712
Copyright: © Ghita
et al. This is an open access article distributed under the
terms of Creative
Commons Attribution License.
Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )
This article is mentioned in:
Retinal vasculitis is a complication associated with a local condition or it can be a retinal expression of a systemic inflammatory disorder, which initially may go unnoticed. Drug‑associated vasculitis is frequently difficult to identify, because many patients follow treatments with more than one drug and the route of administration varies. A 35‑year‑old female patient presented with sudden hearing loss, headache and blurred vision that had started two weeks earlier and had become progressively worse. Ophthalmological examination revealed anterior uveitis, bilateral optic disc swelling and retinal vasculitis. The orbito‑cerebral MRI, the CT scan and the serological tests were within normal limits. Unable to identify the cause of the retinal vasculitis, the patient's medical history was reviewed. The patient had recently had a gynecological procedure, where a 13.5 mg levonorgestrel intrauterine contraceptive device was implanted. After the device was removed and methylprednisolone treatment started, the patient presented a visible remission of the symptoms and signs. To the best of our knowledge, there is no case of retinal disease and optic disc edema associated with auditory problems caused by an intrauterine device. A proper examination, correlated with a very thorough medical history, could identify rare diseases and associations, in order to provide adequate medical care.